Pennsylvania, 2020

Heavy Snow in Pennsylvania, February 7, 2020

February 7, 2020 · NWS BGM · 1 event in 1 county or zone

A storm system developed along a frontal boundary located through the Mid-Atlantic region during the late afternoon and evening of the 6th. This storm rapidly intensified throughout the morning hours of the 7th, leading to a quick period of heavy snowfall across Bradford County, PA during the morning and early afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A storm system developed along a frontal boundary located through the Mid-Atlantic region during the late afternoon and evening of the 6th. This storm rapidly intensified throughout the morning hours of the 7th, leading to a quick period of heavy snowfall across Bradford County, PA during the morning and early afternoon hours. Other areas in Northeast PA received less snow as temperatures were warmer and rain mixed in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 7, 4:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 7, 4:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
455 AM EST Fri Feb 7 2020

.SYNOPSIS...
A strong low pressure system will change initial rain and
wintry mix to snow today, which could be heavy at times in the
Northern Tier of Pennsylvania and most of Central New York. Snow
will start to diminish in afternoon, but gusty northwest winds
will also develop which along with weight of snow and ice could
result in some power outages. Lake effect snow persists
southeast of Lake Ontario in the evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
430 AM Update...
High impact storm will move through the area today with a
wide variety of weather. Winter Storm Warning which had already
been issued for much of Central New York, has been expanded to
include the remainder of the Twin Tiers and Finger Lakes areas,
as well as Otsego County. Confidence has increased for an axis
of high snowfall rates, exceeding 2 inches per hour at times,
within the warning area later this morning through mid day.
Prior adjoining Winter Weather Advisory has also been expanded
to Lackawanna-Luzerne-Southern Wayne counties for lesser
amounts of snow, yet strong gusty winds and falling temperatures
which could ice up previously wet roads while also causing a
few power outages. Finally, Pike-Sullivan has been placed in a
Wind Advisory for this afternoon, where gusts will reach 40-50
mph at times as the very deep low pressure whips by the area.

Models all depict a very strong low meeting the technical
definition of a meteorological bomb, with a very rapid deepening
towards 970mb and perhaps even lower, as its center zips
through our region tracking roughly up the Poconos-Catskills
this morning to mid day. Amplifying upper trough, with embedded
wave on its front side, results in an axis of strong lift/mid
level frontogenesis with plenty of moisture. Down to the detail
level, still some uncertainty for how wide and expansive the
heaviest snow will be at any given time but high resolution
model depictions indicate snowfall rates exceeding 2 inches
hour. Heaviest band will also be slow-moving enough to really
stack on an axis centered roughly from western Bradford County
PA to Elmira-Ithaca-Cortland-Syracuse-Rome-Utica NY. Some spots
in that zone could reach about a foot of snow; with sharp
gradients on either side of the axis of 4-8 inches. The low
track still has the potential to skew slightly west or east,
which could dramatically impact snow amounts on the edges of
this heavy snow band. Susquehanna-Broome-Chenango-Otsego
counties in particular will likely end up with a very large
range from just 3-5 inches southeast to 7-10 inches northwest;
small nudges in the track will make all the difference. If
thermal profiles also take just a bit longer to cool than
currently expected, there could be a larger proportion of
sleet/ice compared to snow.

As the low blows on by, the axis heavy snowfall rates will drift
east while also losing some intensity. However, even those areas
that only get 1-2 inches of snow, such as the Wyoming Valley to
Poconos-Southern Catskills, could get it very quickly.
Temperatures will also rapidly fall well below freezing this
afternoon with gusty winds, causing previously wet or slushy
roads to ice up. Snow will be initially wetter but snow-to-
liquid ratios will quickly reach to between 15:1 and 20:1 this
afternoon; thus the top layer will be prone to blowing and
drifting.

Synoptic snow pulls out this afternoon, but lake-enhancement
will prolong snow southeast of Lake Ontario later today into
tonight. The resultant few to several inches of additional snow
will help some locations end up over a foot total between the
storm and the lake effect, especially at higher elevations of
Cayuga-Onondaga-Madison-northern Cortland-Oneida counties.

Strong cold air advection will also send temperatures down to
around 10 degrees by dawn Saturday for most of Central New York,
though well into single digits in northern Oneida County; and
teens to near 20 in Northeast Pennsylvania. Though winds will
not be quite as strong tonight compared to this afternoon; they
will still be enough to drop wind chills into the single digits
above zero at lower elevations, and slightly below zero at
times in the higher terrain.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure tries to build in Saturday but a couple of weak
short waves ripple through along the stalled frontal boundary.
This will result in a chance for snow through the day into early
Sunday.

Another low over the center of the country will push into the
Ohio valley late Sunday and push the boundary north as a warm
front. This will cause overrunning and precipitation to break
out Sunday night. Despite the warming, it will remain cold
enough for mainly snow with the best chance for mixing over NEPA
and the valleys of NY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Period will feature unsettled weather as rather weak and fast
moving systems move through the area along the stalled frontal
boundary. On Monday, the surface low passes through NY state
mixed precipitation to the north and mainly rain over NEPA. Weak
cold front passes to the south with the low.

The next wave passe mainly south of the area but will likely
spread some mixed precipitation over NEPA and parts of NY on
Tuesday.

NW flow develops behind the low with colder air and a bit of
lake effect snow showers into early Wednesday. A deeper low
pushes milder air back into the area with more precipitation on
Thursday.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Poor aviation conditions continue as rain to wintry mix during
remainder of night becomes a burst of moderate to heavy snow in
the morning to mid day, including airport minimum restrictions,
as strong low pressure system whips through the region. Winds
become gusty northwest as we head into afternoon, with snow
showers and restrictions persisting. Some improvement occurs
late afternoon through evening, through fuel alternate to IFR
conditions will still be common at KSYR-KRME and for a time at
KITH-KBGM due to lake-enhanced snow showers. See TAFs for
specifics on precipitation type timing and periods of worst
restrictions.

Outlook...

Late Friday night through Saturday...Lake enhanced snow showers
and occasional restrictions mainly for KSYR-KRME but at times
for KELM-KITH-KBGM Saturday as weak disturbance passes through.

Saturday night through Sunday...Another weak disturbance passes,
which could cause brief restrictions in snow showers.

Sunday night through Tuesday...System passes Sunday night into
Monday with mixed precipitation, with a second potential wave
Tuesday. Both will probably cause periods of restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 PM EST this evening for PAZ040-
     043-044-047-072.
     Wind Advisory from noon today to 7 PM EST this evening for
     PAZ048.
     Winter Storm Warning until 4 PM EST this afternoon for PAZ038.
     Winter Storm Warning until 7 PM EST this evening for PAZ039.
NY...Winter Storm Warning until midnight EST tonight for NYZ009-
     016>018-025-036-037-044-045.
     Winter Weather Advisory until 7 PM EST this evening for NYZ057.
     Wind Advisory from noon today to 7 PM EST this evening for
     NYZ062.
     Winter Storm Warning until 4 PM EST this afternoon for NYZ015-
     022>024-055.
     Winter Storm Warning until 7 PM EST this evening for NYZ046-
     056.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MDP
Hazardous weather outlook, Feb 7, 3:57 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 AM EST Fri Feb 7 2020

NYZ009-016>018-025-036-037-044-045-080900-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>024-055-PAZ038-080900-
Yates-Steuben-Schuyler-Chemung-Tioga-Bradford-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-056-PAZ039-080900-
Otsego-Broome-Susquehanna-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-PAZ040-043-080900-
Delaware-Northern Wayne-Wyoming-
357 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ044-047-072-080900-
Lackawanna-Luzerne-Southern Wayne-
357 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ062-PAZ048-080900-
Sullivan-Pike-
357 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Bradford

When
February 7, 5:00 AM EST to 7:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snow accumulated 5 to 13 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871693.